Skip to content
Omnikalc

Balthazar CT severity index

Grade the severity of acute pancreatitis on a contrast CT scan by combining the Balthazar grade of inflammation with the extent of pancreatic necrosis.

Updated on
Your inputs

Results

CT severity index

2

0 to 3: mild pancreatitis
Mortality in Balthazar's series
3%
Complications in Balthazar's series
8%

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Most attacks of acute pancreatitis are mild and settle within a few days, but about one in five becomes severe, with necrosis of the pancreas, infection or organ failure. The CT severity index (CTSI), described by Emil Balthazar in 1990, grades the severity on a contrast-enhanced CT scan by adding two parts.

Balthazar grade

Grade CT findings Points
A normal pancreas 0
B focal or diffuse enlargement of the pancreas 1
C pancreatic changes with inflammation of the surrounding fat 2
D a single fluid collection 3
E two or more collections, or gas in or near the pancreas 4

Necrosis

Part of the pancreas not enhancing Points
none 0
30% or less 2
30 to 50% 4
more than 50% 6

The index runs from 0 to 10.

Example

Inflammation of the pancreas and surrounding fat (grade C, 2 points) with necrosis of under a third of the gland (2 points) gives an index of 4: moderate pancreatitis.

Interpretation

Index Severity Mortality in Balthazar’s series Complications
0 to 3 mild 3% 8%
4 to 6 moderate 6% 35%
7 to 10 severe 17% 92%

A modified CTSI (Mortele, 2004) simplifies the grade to 0, 2 or 4 points and adds 2 points for extrapancreatic complications such as pleural effusion or ascites.

When to scan

Necrosis is often not visible in the first 72 hours, so an early CT can underestimate severity. Guidelines advise a scan at admission only when the diagnosis is uncertain, and otherwise after 72 to 96 hours if the patient is not improving. Severity is defined mainly by organ failure (the revised Atlanta classification), which clinical scores such as BISAP, Ranson or APACHE II help predict.

Frequently asked questions

What is a high CT severity index?

7 to 10 points, which carried a 17% mortality and 92% complication rate in Balthazar's series.

When should the CT be done in pancreatitis?

Usually 72 to 96 hours after onset, since necrosis may not show earlier.

What is the modified CT severity index?

A 2004 version that scores inflammation 0, 2 or 4, necrosis 0, 2 or 4 and adds 2 points for extrapancreatic complications.

Is Balthazar grade the same as the CT severity index?

No, the grade (A to E) is one part; the index adds necrosis points to it.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.